Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 293, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2023, 6:23 PM CDT for Jefferson County, Missouri. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2023, 6:23 PM CDT (23:23 UTC)
- Expired
- Jul 17, 2023, 7:03 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jefferson County, MO
The radar
The St Louis radar (KLSX), 55 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 6:24 PM CDT | TSTM WND DMG | 2 Nne Oermann, MO | Corrects previous tstm wnd dmg report from 2 NNE Oermann. Large tree limb snapped off and landed on Township Ln. |
| Jul 17, 6:32 PM CDT | HAIL 0.88 | 2 Ene Morse Mill, MO | Also wind gusts only up to 15 mph. |
| Jul 17, 6:49 PM CDT | TSTM WND DMG | Festus, MO | Large tree uprooted and fell onto a garage causing moderate roof damage. Also a car sustained damage from the fallen tree. Numerous tree limbs blown down as well. Via pictures on Twitter. |
| Jul 17, 6:56 PM CDT | HAIL 0.5 | Herculaneum, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 1:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
756
WUUS53 KLSX 172323
SVRLSX
MOC099-180015-
/O.NEW.KLSX.SV.W.0293.230717T2323Z-230718T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
623 PM CDT Mon Jul 17 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Central Jefferson County in east central Missouri...
* Until 715 PM CDT.
* At 623 PM CDT, a severe thunderstorm was located near Hillsboro,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Festus, De Soto, Pevely, Crystal City, Herculaneum, Hillsboro,
Barnhart, Olympian Village, Cedar Hill Lakes, Dittmer, Horine,
Hematite, Victoria, Morse Mill, Oermann, Fletcher, Mapaville, and
Grubville.
This includes Interstate 55 in Missouri between exits 170 and 180.
This also includes Sandy Creek Covered Bridge Historic Site and Gov.
Dunklin's Grave Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3816 9074 3820 9078 3835 9075 3833 9037
3825 9037 3822 9036 3818 9033 3809 9034
TIME...MOT...LOC 2323Z 273DEG 29KT 3825 9064
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney4 follow-up statements
028
WWUS53 KLSX 172333
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
633 PM CDT Mon Jul 17 2023
MOC099-180015-
/O.CON.KLSX.SV.W.0293.000000T0000Z-230718T0015Z/
Jefferson MO-
633 PM CDT Mon Jul 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL JEFFERSON COUNTY...
At 633 PM CDT, a severe thunderstorm was located over Hillsboro,
moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Festus, De Soto, Pevely, Crystal City, Herculaneum, Hillsboro,
Barnhart, Olympian Village, Cedar Hill Lakes, Dittmer, Horine,
Hematite, Victoria, Morse Mill, Oermann, Fletcher, Mapaville, and
Grubville.
This also includes Sandy Creek Covered Bridge Historic Site and Gov.
Dunklin's Grave Historic Site.
This includes Interstate 55 in Missouri between exits 170 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3816 9074 3820 9078 3835 9075 3833 9037
3825 9037 3822 9036 3818 9033 3809 9034
TIME...MOT...LOC 2333Z 275DEG 28KT 3825 9056
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney838
WWUS53 KLSX 172341
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
641 PM CDT Mon Jul 17 2023
MOC099-180015-
/O.CON.KLSX.SV.W.0293.000000T0000Z-230718T0015Z/
Jefferson MO-
641 PM CDT Mon Jul 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL JEFFERSON COUNTY...
At 641 PM CDT, a severe thunderstorm was located over Horine, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Festus, De Soto, Pevely, Crystal City, Herculaneum, Hillsboro,
Barnhart, Olympian Village, Horine, Hematite, Victoria, and
Mapaville.
This also includes Sandy Creek Covered Bridge Historic Site and Gov.
Dunklin's Grave Historic Site.
This includes Interstate 55 in Missouri between exits 170 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3815 9066 3832 9061 3833 9037 3825 9037
3822 9036 3818 9033 3809 9034
TIME...MOT...LOC 2341Z 274DEG 29KT 3825 9047
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney455
WWUS53 KLSX 172355
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
655 PM CDT Mon Jul 17 2023
MOC099-180015-
/O.CON.KLSX.SV.W.0293.000000T0000Z-230718T0015Z/
Jefferson MO-
655 PM CDT Mon Jul 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL JEFFERSON COUNTY...
At 654 PM CDT, a severe thunderstorm was located over Crystal City,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Festus, De Soto, Pevely, Crystal City, Herculaneum, Hillsboro,
Barnhart, Olympian Village, Horine, Hematite, Victoria, and
Mapaville.
This also includes Sandy Creek Covered Bridge Historic Site and Gov.
Dunklin's Grave Historic Site.
This includes Interstate 55 in Missouri between exits 170 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3815 9066 3832 9061 3833 9037 3825 9037
3822 9036 3818 9033 3809 9034
TIME...MOT...LOC 2354Z 276DEG 26KT 3823 9039
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney104
WWUS53 KLSX 180003
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
703 PM CDT Mon Jul 17 2023
MOC099-180013-
/O.CAN.KLSX.SV.W.0293.000000T0000Z-230718T0015Z/
Jefferson MO-
703 PM CDT Mon Jul 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However, small hail and gusty winds are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois...and east central Missouri.
LAT...LON 3815 9066 3832 9061 3833 9037 3825 9037
3822 9036 3818 9033 3809 9034
TIME...MOT...LOC 0002Z 273DEG 29KT 3823 9030
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:35 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 17, 3:35 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 335 PM CDT Mon Jul 17 2023 .SHORT TERM... (Through Late Tuesday Night) Issued at 331 PM CDT Mon Jul 17 2023 There are multiple foci for showers and storms the remainder of the afternoon into tonight. Currently and into the first part of the evening the area with the greatest threat of storms, including severe storms is south central and southeast MO. A number of severe storms including supercells are ongoing in southwest and south central MO at this time where there has been a merging of several boundaries, the air mass in extremely unstable and uncapped, and there is a weak vort max in the northwest flow aloft. The combination of these southeast moving storms and potential for additional development across south central and southeast Missouri will result in a severe potential, primarily large hail and damaging winds. The cold front at 20z remains draped across far northeast MO into west central IL. It will move slowly southward this evening, eventually becoming quasi-stationary. South of it there is another boundary at this time in the vicinity of I-70 and the air mass along and south of it is quite unstable as well with SBCAPE of 3500+ J/KG. Convergence is not great along the cold front, however is better from St. Louis into IL where scattered storms and a supercell have developed. The entire region along and south of I-70 could see isolated-scattered thunderstorms, some of which might be severe, with southeast MO having the greatest coverage. By mid-evening, the ongoing convection should have exited the area, however the presence of the boundary stretching along I-70 and weak low level convergence along and south of it could support additional isolated storms the remainder of the night. Convective trends on Tuesday are a bit uncertain both in time and location. It seems like the majority of the guidance supports an overnight MCS from the Plains moving across western MO during the morning, possibly strafing our far western CWA, with the associated convective boundary as well as the stalled front initiating additional storms within our CWA. Some of these storms could be severe, however the much greater potential for severe storms and heavy rain will occur on Tuesday night. The combination of an intensifying 40+ kt southwesterly LLJ, another northwest flow short wave trof, MUCAPE of 2000-3000+ J/KG, and deep layer shear of 40+ kts will support the development of elevated severe storms along and north of the stalled boundary between St. Louis and Columbia in the 02-04z time frame. The shear would support both a mix of elevated supercells and organized severe multicell clusters with movement to the southeast impacting a good portion of east-central MO into southwest IL. With time and greater coverage, probably overnight, a heavy rain and possible flash flood threat could evolve with deep warm cloud depths and high PWs supporting heavy rain rates and cloud layer flow supporting cell training. The main severe threat would be large hail and damaging winds. Glass .LONG TERM... (Wednesday through Next Monday) Issued at 331 PM CDT Mon Jul 17 2023 The bulk of the Tuesday night storms should have exited the CWA by daybreak Wednesday, however the trailing cold front and convective outflow boundary could support additional storms from the MS River east into IL. The greatest probability would be in the morning with weak high pressure settling into the area in the afternoon as the front settles south. Deepening of the upper trof late Wednesday night into the weekend will initially bring a more well-defined cold front through the area on Thursday accompanied by a chance of showers and storms. Drier and cooler air will move into the area Friday and continue into Saturday. Glass && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1231 PM CDT Mon Jul 17 2023 A weak cold front stretching from northern MO into central IL at midday will move slowly southward this afternoon. We could see scattered showers and thunderstorms develop along this front, however both there location and coverage is uncertain. I have included VCSH at the St. Louis region terminals and VCTS at KCOU/KJEF from 20-00z to account for the potential and uncertainty. If storms do indeed form and impact the terminals then a short period of MVFR-IFR flight conditions will be possible. Otherwise VFR flight conditions are expected. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 17, 3:45 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 345 PM CDT Mon Jul 17 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-182045- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 345 PM CDT Mon Jul 17 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated to scattered severe storms are expected into the early evening across southeast Missouri and southwest Illinois with a threat of large hail and damaging winds. A slight chance of thunderstorms will persist for much of the area from mid-evening into the overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms across the area on Tuesday with thunderstorms likely Tuesday night. While severe storms are possible on Tuesday, a greater severe weather threat is expected across eastern Missouri and southwest Illinois on Tuesday night. Large hail and damaging winds are the main severe threats. Locally heavy rainfall and isolated flash flooding are possible Tuesday night as well, especially across far eastern Missouri and southwest Illinois. The chance of thunderstorms will continue across parts of the area Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Glass
In the hours before
Local storm report, Jul 17, 4:14 PM CDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
414 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM Hail 1 N Madison 38.69N 90.15W
07/17/2023 E1.25 inch Madison IL Public
Report from mPING: Half Dollar (1.25 in.).
&&
MABLocal storm report, Jul 17, 4:28 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
428 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Tstm Wnd Dmg 1 SW Granite City 38.70N 90.15W
07/17/2023 Madison IL Public
Large tree snapped off. It fell onto a power
line taking the line down. Via picture on
Twitter.
&&
MABLocal storm report, Jul 17, 4:38 PM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
438 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Tstm Wnd Dmg 1 W Granite City 38.71N 90.15W
07/17/2023 Madison IL Broadcast Media
*** 2 INJ ***
A large tree was uprooted onto a house on
Logan Street. Two people inside the home
were injured and taken to a nearby hospital.
&&
MABLocal storm report, Jul 17, 4:54 PM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
454 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Hail 2 SE Centreville 38.56N 90.08W
07/17/2023 E2.50 inch St. Clair IL Broadcast Media
Hail up to tennis ball size. Also, several
cars with windows broken in the area where
the hail fell.
&&
MABLocal storm report, Jul 17, 5:05 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
505 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM Tstm Wnd Dmg Owensville 38.34N 91.50W
07/17/2023 Gasconade MO Emergency Mngr
Tree limbs up to 3 inches in diameter blown
down. Pea size hail as well.
&&
MABLocal storm report, Jul 17, 6:21 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
621 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Tstm Wnd Gst Grubville 38.29N 90.75W
07/17/2023 E50 MPH Jefferson MO Trained Spotter
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:17 AM CDT | Flash Flood Warning | LSX | Saint Louis, City of Saint Louis | 4 hr |
| Jul 17, 2:25 AM CDT | Flash Flood Warning | LSX | Franklin, Gasconade, Osage | 4 hr |
| Jul 17, 2:29 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 46 min |
| Jul 17, 3:31 AM CDT | Severe Thunderstorm Warning | LSX | Cole | 29 min |
| Jul 17, 4:17 AM CDT | Flash Flood Warning | LSX | Gasconade, Osage | 3 hr |
| Jul 17, 5:56 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 39 min |
| Jul 17, 7:37 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 14 min |
| Jul 17, 9:31 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 44 min |
| Jul 17, 10:13 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 47 min |
| Jul 17, 10:34 AM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 41 min |
| Jul 17, 2:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 41 min |
| Jul 17, 2:42 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 48 min |
| Jul 17, 3:52 PM CDT | Severe Thunderstorm Warning | LSX | Osage | 38 min |
| Jul 17, 4:40 PM CDT | Flash Flood Warning | LSX | Osage | 3 hr |
| Jul 17, 4:48 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 18 min |
| Jul 17, 5:54 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 21 min |
| Jul 17, 5:57 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 19 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.